Has anyone stopped amiodarone and replaced it with a different drug?

Posted by ashby1947 @ashby1947, Dec 5, 2020

After about 10 weeks on amiodarone (for SVT), I stopped taking it because of very unpleasant side effects. My cardiologist put me on an additional clonidine patch (total 2). Now I'm weaning off clonidine patch, one at a time due to bad side effects and uncontrolled HP. I have started hydralazine 25 mg TID hoping the BP will be better controlled with manageable side effects. If you have weaned off amiodarone, what have you replaced it with? Was the transition smooth?

Thank you for any experiences you care to share. I hope today is a good day for you! Sue

Interested in more discussions like this? Go to the Heart & Blood Health group.

@breathe43

I had taken amiodarone for about eight years when it ceased to control my AFib. I was given a choice to have a cardiac ablation of the AV node rather than continue on the amiodarone. I was fully aware that there are major side effects to have a odor on and ask her about six years without it they put me back on temporary for VTach issue. After a short time I started having shortness of breath and was checked for lung issues. They immediately took me off of the amiodarone because it was causing some scarring of the lungs. Since that time I have had no more issues with the lungs but I am being checked once a year. I also have two very dear friends to whom I have advised the side effects and they have ceased to take the amiodarone as well. In my opinion I would definitely ask for an alternative to your cardiac issues and stay away from the amiodarone. It can also damage your liver and other organs. It is extremely toxic!

Jump to this post

Thanks for that info, breathe 43. It supports my suspicions. As I told everyone, I stopped the Amiodarone last Friday on my own after receiving the results of a recent pft that indicated restrictive lung disease. I’m very suspicious that this was the cause.
Although I was only on it for a year and four months at a low dose, I’ve read medical articles saying that the drug can do damage quickly without high doses.
I will stay off it and repeat the pft after awhile to see what it shows.
Glad to hear you have had no more issues.
Thank God for this website. Patients need to help each other.

REPLY
@breathe43

I had taken amiodarone for about eight years when it ceased to control my AFib. I was given a choice to have a cardiac ablation of the AV node rather than continue on the amiodarone. I was fully aware that there are major side effects to have a odor on and ask her about six years without it they put me back on temporary for VTach issue. After a short time I started having shortness of breath and was checked for lung issues. They immediately took me off of the amiodarone because it was causing some scarring of the lungs. Since that time I have had no more issues with the lungs but I am being checked once a year. I also have two very dear friends to whom I have advised the side effects and they have ceased to take the amiodarone as well. In my opinion I would definitely ask for an alternative to your cardiac issues and stay away from the amiodarone. It can also damage your liver and other organs. It is extremely toxic!

Jump to this post

Thanks for your experience with amiodarone. I see my PCP in ten days that is as soon as I can see him. These side effects are getting me down. I am so dizzy and off-balance most of the time. I have had lung issues since the 1970s mostly with allergies and living on the farm does not help. Are there any other side effects that you have had that go along with amiodarone? Thanks for sharing. KLH

REPLY
@danab

No I last took it in 2017 but I believe if memory serves I took it at night. Now I'm not as familiar with afib as mine was lower heart related but yes I don't remember any side effects that I could detect. I was also on another amti arrhythmia medication I felt for me was also helping it was Mexiltine which was very strick on when you took it. I was on both tho so I'm not sure if it's even used for afib. My first thought is are you actually seeing a EP Cardiologist for this as they specialize in heart rhythm problems. Not all regular Cardiologist handle the electrical system of the heart and that's were the problems like afib or mine known ad VT. EP stands for Electo-Physiologist . I'm a little surprised your PCP is doing the following up. If your having afib I know most people I know with it see a EP Cardiologist at least once in a while. You may want to ask about that also.

Jump to this post

Hi, I do see an EP Cardio and now has ordered an echo to see if I have improved my heart function or not. This maybe tells the story if I can get rid of some meds and along with them all these awful side effects. I have never experienced anything like this in my life, always active with work and farm chores(no garden this year). I had no warning signs or pain, it started over one night and here I am. Thanks for the added info. KLH

REPLY
@danab

No I last took it in 2017 but I believe if memory serves I took it at night. Now I'm not as familiar with afib as mine was lower heart related but yes I don't remember any side effects that I could detect. I was also on another amti arrhythmia medication I felt for me was also helping it was Mexiltine which was very strick on when you took it. I was on both tho so I'm not sure if it's even used for afib. My first thought is are you actually seeing a EP Cardiologist for this as they specialize in heart rhythm problems. Not all regular Cardiologist handle the electrical system of the heart and that's were the problems like afib or mine known ad VT. EP stands for Electo-Physiologist . I'm a little surprised your PCP is doing the following up. If your having afib I know most people I know with it see a EP Cardiologist at least once in a while. You may want to ask about that also.

Jump to this post

@danab I am so confused because the ER said I had afib when I arrived. But the three months after my BP was always low(90-100/50-60) and would drop sometimes 20 points when I stood up. But some of these meds would drop my pressure even more so take them at night so I am in bed Also I was told I now have CHF and the two Cardio Drs. differ in what I am to expect from now going forward. Would just like to find out what causes all these side effects and everyone's experience that is shared really helps. Stay safe and healthy. KLH

REPLY
@kilh

Thanks for your experience with amiodarone. I see my PCP in ten days that is as soon as I can see him. These side effects are getting me down. I am so dizzy and off-balance most of the time. I have had lung issues since the 1970s mostly with allergies and living on the farm does not help. Are there any other side effects that you have had that go along with amiodarone? Thanks for sharing. KLH

Jump to this post

Honestly, I did not notice any other side effects whatsoever. The only thing that I know for sure is that it does attack the the lungs. You don’t want to fool around with that because it can cause pulmonary fibrosis which is not curable. I have two friends and both of them have stopped because of my experience.

REPLY
@breathe43

Honestly, I did not notice any other side effects whatsoever. The only thing that I know for sure is that it does attack the the lungs. You don’t want to fool around with that because it can cause pulmonary fibrosis which is not curable. I have two friends and both of them have stopped because of my experience.

Jump to this post

@breathe43 Thanks for the information. I see my PCP next week and hope he listens to what amiodarone can do to your lungs. Maybe I can stop taking it along with other meds that I do not see our helping but have awful side effects. KLH

REPLY
Please sign in or register to post a reply.